Symptom management

Options
Beccabee74
Beccabee74 Member Posts: 4
edited 26. Aug 2018, 12:14 in Living with Arthritis archive
Hi. I have recently been diagnosed with ankolysing spondylitis after 6 years of unexplained pains. My rheumatologist prescribed etoricoxib 90mg which was great for relieving the pain and stiffness. However, I developed mouth ulcers of the highest order. I am now experiencing the most spectacular night sweats. Has anyone else had similar and how did you manage it? Thanks in advance

Comments

  • [Deleted User]
    [Deleted User] Posts: 3,635
    edited 30. Nov -1, 00:00
    Options
    Hello Beccabee74 and welcome to the forums from the moderation team.

    I am very sorry to hear about your diagnosis of Ankylosing spondylosis. Arcoxia, (etoricoxib), is a COX2 non-steroidal anti-inflammatory drug (NSAID) as you probably are well aware. I take it myself and get mouth ulcers too unfortunately. I have tried many different over the counter remedies for them on the advice of my pharmacist.

    Hot sweats and flushes are discussed regularly on the forum so I have no doubt you will get plenty of advice and tips here. You can also use the search button to research this, (situated top right of the message board underneath’ about us’) if you wanted to.

    We have a great community here, who have lots of experience of arthritis, I know they will make you very welcome and help in any way they can. Until someone comes along to help you, I attach a link to Arthritis research UK’s information about Ankylosing Spondylosis which you might find useful:

    https://www.arthritisresearchuk.org/arthritis-information/conditions/ankylosing-spondylitis.aspx

    I look forward to seeing you posting in future.

    Best wishes

    Ellen.
  • stickywicket
    stickywicket Member Posts: 27,726
    edited 30. Nov -1, 00:00
    Options
    Hi and welcome :D

    I've never had night sweats (It couldn't be the menopause, could it?) but I thought this page from NHS Choices might help re the ulcers as it gives a few 'dos and don'ts'. https://www.nhs.uk/conditions/mouth-ulcers/
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • BettyMac
    BettyMac Member Posts: 217
    edited 30. Nov -1, 00:00
    Options
    Hi Beccabee74
    Sorry to hear about your diagnosis - and about the mouth ulcers.
    That NHS website has good information.

    Don't forget that your dentist may also be able to help; they can prescribe items for mouth care which aren't available over the counter.
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    Night sweats? For sure, day ones too. At first I blamed the menopause because the timing was right but as they have continued for years I think it now attributable to a combination of medication and pain. I have PsA plus OA, take a DMARD and an anti TNF, I generally cope well with them but I am sure the sweats is a side-effect. (I've never bothered reading the leaflets to find out.). I wrap my pillow in a towel and have a towel to hand at all times for mopping. (My handbag usually contains a dry flannel.) The duvet is goose feather and down, the bedding 100% cotton, the mattress made of all lovely natural stuff. I wear natural fabrics, detest fleece, anoraks and man-made waterproofs as they massively add to the sweat factor. I feel cold, put on a linen sweater then, within 30 seconds, I'm dripping again. It's not fun BUT it only interrupts life, it isn't painful and it's not health-threatening.

    I am pleased the med is helping your condition but these meds can mess with the rest of us - and very often do. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • frogmorton
    frogmorton Member Posts: 29,570
    edited 30. Nov -1, 00:00
    Options
    I take arcoxia too Beccabee, but on day 2 I will get mouth ulcers starting myself :(

    They are annoying, but I use a variety of things for them all over the counter including mouthwashes like difflam. My daughter was prescribed that when she was on chemotherapy so I know it's good. Mostly though I use the obvious stuff like igloo etc.

    Usually though I only take it for a period of time when I am in trouble.

    It's VERY hot ATM I hope the night sweats ease off a bit for you when it cools down. I haven't noticed any link between them and arcoxia although they are definitely worse when arthritis flares for me.

    I don't think there really is much that can be done about them though :?

    Best of luck

    Toni xx
  • Beccabee74
    Beccabee74 Member Posts: 4
    edited 30. Nov -1, 00:00
    Options
    Thank you for your advice. I have spoken to the rheumatology specialist nurse. Surprisingly she has never heard of mouth ulcers as a result of that medication. I have taken them for the last couple of days and the ulcers are back. I had a hysterectomy four years ago and was given HRT for night sweats. I have stopped taking it now as the sweats are related to the inflammatory condition which was confirmed by the nurse. She assures me it will settle down once my treatment commences. Thanks again
  • Beccabee74
    Beccabee74 Member Posts: 4
    edited 30. Nov -1, 00:00
    Options
    So......I gave up the HRT and it got worse! I still have my ovaries so decided some could be menopause related (I have started taking it again now). I still have a sweaty tendency so will have to wait until I see the rheumatology nurse specialist in a months time x
  • stickywicket
    stickywicket Member Posts: 27,726
    edited 30. Nov -1, 00:00
    Options
    Some things, while not being remotely life-threatening, can still be hard to deal with.

    I do tend to 'run hot' ie I'm the one always turning the thermostat down while Mr. SW turns it up. He reckons I'm an eskimo. But I don't sweat any more than the next person and, as for bed, we've never willingly done duvets. We still use blankets and it's very easy to chuck one off - or at least my half of it - or pull one on. This summer, even here in Scotland, it's been mainly just a sheet.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • WelshSquirrel
    WelshSquirrel Member Posts: 17
    edited 30. Nov -1, 00:00
    Options
    Not had any night sweats, but I avoid taking anti-inflammatories as much as possible as I end up with huge multiple mouth ulcers and swollen neck glands after a few days of taking them. The pain has to be excruciating to make it worth going through that, as anyone who's suffered from ulcers on that scale will understand!

    I'm currently trying a different way of dealing with the pain by taking Amitryptylline - had a few smallish ulcers after starting that, but the stopped after the first 2-3 weeks and I've been ok since then!
  • stickywicket
    stickywicket Member Posts: 27,726
    edited 30. Nov -1, 00:00
    Options
    WelshSquirrel - it might help to swill your mouth out with lots of water after every pill to remove any residue.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I make an effort to rinse my mouth after my steroid-enhanced asthma prevented inhaler as recommended in the instructions to inhibit the development of ulcers. The nasty taste serves as a reminder. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • WelshSquirrel
    WelshSquirrel Member Posts: 17
    edited 30. Nov -1, 00:00
    Options
    Thanks - I'll try that next time I take anti-inflammatories!I'm finding amitriptyline is killing the pain enough to do without them at them moment fortunately!